Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS Jackson, KY

June 15, 2007Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2007, 2:06 PM EDT for Whitley County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2007, 2:06 PM EDT (18:06 UTC)
Expired
Jun 15, 2007, 3:00 PM EDT
In force
54 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 151806
SVRJKL
KYC235-151900-
/O.NEW.KJKL.SV.W.0070.070615T1806Z-070615T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
206 PM EDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 300 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GROVE...OR 13 MILES NORTH OF WILLIAMSBURG...AND MOVING SOUTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERING...YOUNGS CREEK AND WOODBINE BY 215 PM EDT...
  WALDEN AND FABER BY 220 PM EDT...
  CLIO BY 225 PM EDT...
  GOLDBUG...ROCKHOLDS AND KRUPP BY 230 PM EDT...
  WOFFORD BY 235 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3703 8413 3698 8435 3661 8424 3665 8394

$$
2 follow-up statements
000 
WWUS53 KJKL 151824
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT FRI JUN 15 2007

KYC235-151900-
/O.CON.KJKL.SV.W.0070.000000T0000Z-070615T1900Z/
WHITLEY KY-
224 PM EDT FRI JUN 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WHITLEY COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WALDEN...OR ABOUT 9 MILES NORTH OF WILLIAMSBURG...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKHOLDS AND WOFFORD BY 230 PM EDT...
  PERKINS...JULIP...6 MILES NORTHEAST OF LUCKY AND 6 MILES NORTHEAST
  OF SUTTONS MILL BY 240 PM EDT...
  LOUDEN BY 245 PM EDT...
  CARPENTER BY 255 PM EDT...

LAT...LON 3703 8413 3698 8435 3661 8424 3665 8394

$$
000 
WWUS53 KJKL 151914
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT FRI JUN 15 2007

KYC095-151919-
/O.EXP.KJKL.SV.W.0072.000000T0000Z-070615T1915Z/
HARLAN KY-
309 PM EDT FRI JUN 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARLAN COUNTY 
WILL BE ALLOWED TO EXPIRE AT 315 PM EDT...

THE SEVERE THUNDERSTORMS HAVE DECREASED IN INTENSITY AND HAVE MOVED 
OUT OF THE COUNTY. 

LAT...LON 3670 8347 3672 8350 3678 8349 3680 8351
      3682 8351 3686 8343 3673 8327 3671 8337
      3668 8343 3668 8346

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:30 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 15, 1:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT FRI JUN 15 2007

.SHORT TERM.../THE REST OF TODAY/
I UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORMS FOR SOUTHERN
PORTION OF THE FORECAST AREA...MAINLY SOUTH OF THE MOUNTAIN PARKWAY.
THE ANALYSIS THIS MORNING INDICATED A LOW PRESSURE SYSTEM AT 850 HPA
OVER EASTERN KENTUCKY. THIS WILL HELP THE ENHANCE LOW LEVEL
CONVERGENCE TODAY. AT 500 HPA...THERE WAS WAS DIFFLUENCE INDICATED.
LOOKING OUTSIDE THIS MORNING...THERE WAS A LOT OF ACCAS WHICH IS
INDICATIVE OF MID LEVEL INSTABILITY. WITH THE FORECAST INSTABILITY
THIS AFTERNOON...COUPLED WITH THE DRY AIR AT MID LEVELS...THE
ENVIRONMENT IS CONDUCIVE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS.
THE WIND SHEAR IS ALSO BETTER TODAY THAN YESTERDAY. ACTIVITY SHOULD
START SOONER TODAY AS AN UPPER VORT MAX WILL BE MOVING INTO THE AREA
EARLIER THAT THE TWO PREVIOUS DAYS. THE BIGGEST HURDLE FOR DEVELOPING
CELLS TODAY WILL BE TO BREAK THROUGH THE MID LEVEL CAP. ONCE THE CAP
IS BROKEN...THE CELLS WILL NEED TO BE CLOSELY MONITORED FOR POSSIBLE
SEVERE DEVELOPMENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SATURDAY NIGHT/

06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH THE OHIO VALLEY
WITH A HINT OF A SFC BOUNDARY ACROSS EAST KENTUCKY. THIS WILL DROP
SOUTH WITH TIME EARLY THIS MORNING ALLOWING DRIER AIR TO SEEP IN
FROM THE NORTHWEST. THE LAST OF THE ISOLATED EVENING THUNDERSTORMS
HAS DIED OUT AND LEFT BEHIND A SMATTERING OF MID LEVEL CLOUDS. ON
SATELLITE...ADDITIONAL HIGH CLOUDS ARE SPILLING SOUTHWEST THROUGH THE
NORTHERN OHIO VALLEY. TEMPERATURES ARE SEASONABLY MILD ACROSS EAST
KENTUCKY EARLY THIS MORNING WITH A SMALL...5 DEGREE OR SO...RIDGE TO
VALLEY TEMPERATURE SPLIT IN PLACE. NO FOG HAS SHOWN UP YET BUT EXPECT
SOME LIGHT BR TO FORM IN THE CUMBERLAND VALLEY TOWARD DAWN...SIMILAR
TO THE PAST COUPLE OF NIGHTS. ADDITIONAL FOG WILL BE POSSIBLE IN THE
VALLEYS IN THE BIG SANDY REGION THANKS TO THE MOISTURE BROUGHT BY THE
EVENING SHOWERS AND THUNDERSTORMS. EVEN-SO...WILL LEAVE FOG WORDING
OUT OF THE ZONES AS AREAL COVERAGE AND IMPACT WILL BE RELATIVELY
SMALL.

THE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN THAT
WILL AFFECT THE REGION THROUGH THE WEEKEND. THE BROAD UPPER LOW OFF
THE MID ATLANTIC COAST...THAT HAS BEEN PERIODICALLY SENDING
SHORTWAVES SOUTH ACROSS EAST KENTUCKY AND THE APPALACHIAN SPINE...
WILL SHIFT OFF TO THE EAST BECOMING LESS OF A FACTOR. AS IT PULLS
AWAY...RIDGING WILL PUSH IN FROM THE WEST PROLONGING OUR DROUGHT
PATTERN THROUGH THE WEEKEND. WITH LITTLE SYNOPTIC DIFFERENCE SEEN IN
THE SHORT RANGE MODELS...HAVE LEANED TOWARD THE HIGHER RESOLUTION NAM
FOR FORECAST SPECIFICS.

SENSIBLE WEATHER WILL FEATURE ANOTHER MOSTLY TO PARTLY SUNNY DAY
ACROSS THE AREA WITH THE SMALL CHANCE FOR A SHOWER OR THUNDERSTORM
POPPING UP ACROSS THE SOUTHEAST...PROBABLY INITIATING ALONG THE AFORE
MENTIONED BOUNDARY OR THE HIGHER TERRAIN NEAR VIRGINIA. FOR HIGHS
TODAY HAVE GONE WITH TEMPERATURES A BIT COOLER THAN PERSISTENCE DUE
TO A WEAK AIR MASS CHANGE WORKING IN FROM THE NORTHWEST. PRETTY MUCH
A PERSISTENT FORECAST IS ON TAP FOR TONIGHT WITH ANOTHER SMALL RIDGE
TO VALLEY TEMPERATURE SPLIT AND SOME LATE NIGHT VALLEY FOG. SATURDAY
THE BOUNDARY SHOULD BE SOUTH OF THE AREA ALONG WITH ANY REAL RISK OF
CONVECTION SO HAVE GONE WITH A MOSTLY SUNNY AND DRY FORECAST
THROUGHOUT THE AREA...BUT SLIGHTLY WARMER THAN FRIDAY THANKS TO THE
DRIER AIR IN PLACE. LIKEWISE...HAVE OPENED UP A LARGER RIDGE TO
VALLEY TEMPERATURE SPLIT FOR SATURDAY NIGHT UNDER CLEAR SKIES AND DRY
AIR...THOUGH AS WE NEAR THE SHORTEST NIGHT OF THE YEAR THE MAGNITUDE
OF THIS SPLIT WILL BE SOMEWHAT STUNTED.

IN GENERAL WENT WITH THE HIGHER MOS VALUES OR EVEN A BIT ABOVE
THROUGH THE WEEKEND...WITH A NOD TO PERSISTENCE...TODAY ESPECIALLY.
WITH LOWS...WENT WITH A MODIFIED PERSISTENCE ALONG WITH THE USUAL
ELEVATION BASED ADJUSTMENTS...ESPECIALLY FOR SATURDAY NIGHT. AS FOR
POPS...ENDED UP SIMILAR TO MAV TODAY DESPITE FOLLOWING THE NAM12
SPECIFICS. FOR THE REST OF THE SHORT RANGE...THEY WERE KEPT PRETTY
LOW...IN LINE WITH MOS.

.LONG TERM.../SUNDAY THROUGH THURSDAY/

AT THE BEGINNING OF THE PERIOD MODELS ARE IN GOOD AGREEMENT WITH MID
AND UPPER RIDGING BUILDING ACROSS THE OHIO VALLEY. THIS WILL RESULT
IN DRY WEATHER AND HIGHER TEMPERATURES. THE MEX MOS TEMPERATURES LOOK
GOOD WITH HIGHS AROUND 90. THE TUESDAY THROUGH THURSDAY PERIOD
BECOMES A FORECAST CHALLENGE AS THE 06Z GFS IS COMPLETELY OUT OF
PHASE WITH THE 00Z RUN OF THE ECMWF. THE 12Z GFS RUN IS NOT QUITE AS
PROGRESSIVE BUT STILL FASTER THAN THE ECMWF. BY THE MIDDLE OF NEXT
WEEK THE 06Z GFS AND 00Z ECMWF WERE 180 DEGREES OUT OF PHASE WITH
THEIR 500 MB PATTERNS. THE ECMWF CONTINUES WITH RIDGING IN THE
EASTERN UNITED STATES AND A TROF IN THE WEST...WHILE THE GFS SHOWS A
TROF IN THE EAST AND A RIDGE IN THE WEST. HAVE LEANED CLOSER TO THE
ECMWF...AND THE HPC SOLUTION WHICH HOLD BACK THE ADVANCE OF THE UPPER
TROF AND SURFACE COLD FRONT INTO THE OHIO VALLEY. HPC NOTES THAT
TELECONNECTIONS SUPPORT SOMETHING CLOSER TO THE ECMWF SOLUTION. AS A
RESULT WILL GO WITH HIGHER AFTERNOON TEMPERATURE FORECASTS FOR THE
SECOND HALF OF NEXT WEEK WHEN COMPARED TO THE MEX MOS. THE LOWS LOOK
OK FOR THE MOST PART. CONFIDENCE IS LOW IN PRECIPITATION FORECAST FOR
TUESDAY THROUGH THURSDAY. THERE IS A POSSIBILITY THAT OUTFLOW
BOUNDARIES FROM CONVECTION WELL TO OUR WEST COULD RESULT IN SOME
CONVECTION WELL EAST OF THE FRONTAL ZONE NEXT WEEK. WITH THIS IDEA
AND HPC ALSO GOING THIS ROUTE WILL GO WITH CHANCE OF
THUNDERSTORMS...MAINLY AFTERNOON AND EVENING FOR THE TUESDAY THROUGH
THURSDAY PERIOD. HOWEVER...WOULD NOT BE SURPRISED IF MOST OF THE AREA
STAYS DRY THROUGH THURSDAY.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

BEST CHANCE FOR CONVECTION WILL BE ALONG AND SOUTH OF HWY 80 AND THE
HAL ROGERS PARKWAY THIS AFTERNOON. THIS AREA WILL HAVE BEST LOW LEVEL
MOISTURE AS DEWPOINTS WERE POOLING IN THE VICINITY OF A FAIRLY WELL
DEFINED SURFACE BOUNDARY. VERY DRY AIR ABOVE THE BOUNDARY LAYER
SHOULD KEEP THE COVERAGE ISOLATED...BUT WILL ALSO AID IN THE
DEVELOPMENT OF STRONG DOWNDRAFTS IN ANY STORMS WHICH FORM. HAVE
HANDLED WITH A 3 HOUR VCTS AT SME-LOZ AND JUST CB AT JKL. WILL LIKELY
SEE MVFR MIST AGAIN AT SME/LOZ AND HAVE INCLUDED.

BEYOND 13Z SATURDAY EXPECT JUST SCATTERED CU DEVLEOPLMENT AT THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...
LONG TERM....
AVIATION...JOHNSTONE
Hazardous weather outlook, Jun 15, 4:15 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT FRI JUN 15 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. THERE IS A
POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE SEVERE WEATHER...
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY AS A
DEVELOPING STORM SYSTEM MOVES INTO THE OHIO VALLEY.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER LATER THIS
AFTERNOON.

GREIF

In the hours before

Special weather statement, Jun 15, 1:34 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT FRI JUN 15 2007

KYZ085-151815-
WHITLEY-
134 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN WHITLEY COUNTY
THROUGH 215 PM EDT FRIDAY AFTERNOON...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BARK CAMP...MOVING SOUTHEAST AT 20 MPH.  THIS STORM IS CAPABLE OF
PRODUCING ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS TO 50 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
Special weather statement, Jun 15, 1:37 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
137 PM EDT FRI JUN 15 2007

KYZ087-151815-
BELL-
137 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN BELL COUNTY THROUGH
215 PM EDT FRIDAY AFTERNOON...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
INGRAM...MOVING EAST AT 10 MPH.  THIS STORM IS CAPABLE OF
PRODUCING ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS TO 50 MPH.

THIS STORM WILL BE NEAR INGRAM AROUND 145 PM EDT...CLEAR CREEK
SPRINGS AROUND 205 PM EDT...FERNDALE AROUND 215 PM EDT...

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:05 PM EDTSevere Thunderstorm WarningJKLBell, Knox25 min
Jun 15, 2:29 PM EDTSevere Thunderstorm WarningJKLBell, Harlan46 min
Jun 15, 3:18 PM EDTSevere Thunderstorm WarningJKLBell, Harlan57 min
Jun 15, 3:58 PM EDTFlash Flood WarningJKLBell3 hr
Jun 15, 4:18 PM EDTSevere Thunderstorm WarningJKLBell, Knox57 min
Jun 15, 4:42 PM EDTSevere Thunderstorm WarningJKLMcCreary33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.